ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Root causes: A roadmap to action



From the August 26, 2004 issue


Problem: After receiving a recent report of a medication error that reached a 4-year-old child, we were once again reminded that errors are almost never caused by the failure of single element in the system. More often, there are multiple underlying system failures that lead to an error, many of which can be identified when the involved healthcare providers take the time to uncover them. That’s exactly what happened in the following case, which was submitted to ISMP with an expressed desire to share the event for widespread learning in the healthcare community.

Partial patient identifier. The story begins with a hand-written order for carbamazepine 400 mg twice daily for an adult patient with a history of seizures. After receiving the order, a pharmacist retrieved the patient profile by typing the last name only, and subsequently entered the medication into the profile of a 4-year-old child with the same last name as the adult patient for whom the medication had been prescribed.

Computer system weaknesses. During order entry, the pharmacist did not recognize that the dose of carbamazepine represented an overdose based on the child’s weight. In fact, he failed to notice that the patient was a child, as age was not in a prominent location on the order entry screen. As a rule, patients’ diagnoses and comorbid conditions were not listed on the pharmacy profiles, so the pharmacist was unable to match the prescribed medication to the child’s medical condition. Likewise, the pharmacy computer did not require entry of a weight for pediatric patients. Nevertheless, even if a weight had been entered, there were no functional dose alerts in the system.

Nonstandard MAR checks. A pharmacy computer-generated medication administration record (MAR) was delivered to the unit later that night, but the night nurse did not notice that carbamazepine was listed in error. The MAR verification process was not standardized in the hospital, leading to variation in how different nurses carried it out, if it was carried out at all. In fact, there was no official policy stating that the MAR verification process was required; there was no written procedure for reference; and the process was not covered during nursing orientation.

Adult dose/dosage form for a child. The next morning, a nurse gave the child the first erroneous 400 mg dose of carbamazepine, as listed on the MAR, after crushing the tablets. She failed to recognize that the dose was too high for a child. She also never thought to question why the pharmacy had sent oral tablets for a 4-year-old child, or to ask whether there was a more suitable dosage form for a child (the drug is available in chewable tablets and as a liquid suspension).

Unverified patient history. The nurse who administered the first dose of carbamazepine assumed that the child was receiving the medication because he had a history of seizures. However, the nurse did not verify this by checking the patient’s medical record. In fact, the child did not have a history of seizures. What’s more, the nurse passed this erroneous information on to the nurses working the next shift who, in turn, continued to pass it along during the following shift-to-shift report. Thus, the child received three doses in error, from three different nurses, all of whom believed the child had a history of seizures.

Language barrier. The child’s parents were present when one of the erroneous doses was administered to their child. At that time, the nurse attempted to tell the parents that the medication was used to control seizures. However, the parents (and child) had very limited understanding of English, so they were unable to intervene to correct the erroneous seizure history.

Poor physician access to MAR. The child’s physician did not detect the error right away during routine rounds. The nursing MAR was not readily accessible for review, and there was no electronic or pharmacy computer-generated summary of prescribed therapy. Thus, he did not notice that his patient was receiving a medication that he had not prescribed.

The error was finally detected after the child became lethargic and developed nausea and vomiting. At that point, one of the nurses suspected a problem with the carbamazepine dose and contacted the physician, who stated that the medication had never been prescribed for the patient. At the time of discovery, the child’s carbamazepine level was 18 mcg/mL (normal therapeutic range is 4-12 mcg/mL). This error delayed the child’s discharge, though he recovered without further problems.

Safe Practice Recommendation: It may be discouraging to see how many things go wrong when a medication error reaches a patient. However, a thorough root-cause analysis clearly demonstrates that there are also many different ways to avoid similar errors. Had any one of the following system enhancements been present, it’s likely that the error would have been prevented or corrected before it reached the child, or at least detected before the child sustained any harm.

--Use two patient identifiers (e.g., full name, identification number, date of birth) to verify patient identity when entering orders (although not specifically required by the Joint Commission, we highly recommend it; see our June 3, 2004, newsletter for details).

--Ask the pharmacy system vendor to build “look-alike patient name” alerts into the order entry system for activation when more than one patient has the same last name.

--Employ a computerized prescriber order entry system that is interfaced with the pharmacy computer system to eliminate the need for pharmacy order entry.

--Standardize, document, and require implementation of a MAR verification process whenever new MARs are distributed (or rewritten). Orient new nurses to the required process. Also ask nurses to compare the pharmacy label (on dispensed medications) to the initial MAR entry before the first dose is administered to ensure that the pharmacist’s and nurse’s interpretation and transcription of a medication order is correct.

--Require documentation of a verified past medical history (including comorbid conditions) on order entry screens, MARs, and other records used during change-of-shift reports. Establish an effective method for communicating this information to pharmacy so that nurses and pharmacists can always match the prescribed drug therapy to a verified medical condition.

--Require recalculation of all doses of pediatric medications before dispensing the drug (pharmacists) and during initial order transcription/verification onto the MAR (nurses) to ensure the dose is appropriate.

--Require an entry of weight in computer systems for pediatric patients before processing orders; and establish a communication process that facilitates the timely transfer of accurate patient weights from nursing to the pharmacy.

-- Build and test maximum and subtherapeutic dose alerts in the order entry system (based on patient age and weight when applicable).

--Encourage nurses to investigate the possibility of an error if drugs for pediatric patients are dispensed in adult dosage forms.

--Post a daily electronic or computer-generated summary of prescribed medications on each patient’s chart and educate physicians about its value in detecting inaccuracies.

--Provide translators for patient/family teaching about diagnoses, treatment plans, and newly prescribed medications. Offer written drug information sheets (8th grade level or lower) to patients in their primary language. Ask the patient/family to demonstrate their understanding of written and verbal information provided.

--Establish a process to thoroughly investigate all “missing” medications before asking nurses to “resend” an order, and/or before dispensing the medication again. In this case, carbamazepine had not been dispensed for the intended patient. Thus, nurses likely called the pharmacy for the “missing” medication. When the drug could not be found on the correct patient profile, had a pharmacist located the initial order and noticed that it had been processed, perhaps further investigation would have resulted in earlier discovery of the error.

 

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP